Missouri, 2016

Damaging Wind in Missouri, July 10, 2016

July 10, 2016 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance produced an area of thunderstorms that moved southeast across northeast Missouri in the afternoon. An isolated wind damage report to a tree was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance produced an area of thunderstorms that moved southeast across northeast Missouri in the afternoon. An isolated wind damage report to a tree was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 2:13 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 10, 2:13 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
313 PM CDT SUN JUL 10 2016

.SYNOPSIS...
Issued at 227 PM CDT Sun Jul 10 2016

Nocturnal MCS from ND still active across the area this
afternoon. Solar insolation ahead of the MCS has lead to
restrengthening this afternoon. Also, showers and thunderstorms
are redeveloping across central Iowa. These showers and
thunderstorms could affect areas along highway 20 and along and
south of highway 34. A strong wind gust is not out of the question
with these storms this afternoon.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 227 PM CDT Sun Jul 10 2016

Main forecast concern for the short term is the ongoing convection
across the CWA and what will happen with it this evening.
Additional convection moving east across the highway 20 corridor
will likely make it into the north before the storms become
elevated this evening. Once this happens, the storms should shift
north of the area on the warm advection wing. Before this, one
would think that the cold pool behind this system would lead to a
stabilization of the environment. Think that the showers and
storms over Mason City area will weaken as it moves into Buchanan
County. Past this, it appears that the rest of the short term
should be dry. If more moisture can work its way into the CWA
tonight, there is a small chance for another MCS which will form across
ND and head south. Current CAMs and stable environment lead me to
believe that this is unlikely.

Monday should be dry as the warm dome enters the area. Moisture
should increase, and lead to heat indices near 100, especially
across the south. This moisture and high temperatures will likely
lead to high instability, which sets the stage for Monday night.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 227 PM CDT Sun Jul 10 2016

Active weather period through the long term as previously
advertised is pretty much unchanged. Chances for thunder will be
in the forecast through much of the extended, with the best
chances for severe weather being Tuesday and possibly Wednesday.
With the active weather today, haven't made many changes to the
long term.

Monday night into Thursday am...Active period of weather during this
time with chances for convection in the afternoon as well as
overnight. Convective feedback in the synoptic models also
suggests an active period. Overall synoptic field will gradually
become more conducive for strong to severe storms through the
week, with the best chances being Tuesday and Wednesday. The main
threat with any severe weather would be damaging winds. SPC has
the area in a slight risk for Tuesday. At this time, positioning
and timing of convection will be driven by mesoscale parameters
that will not become clear until we approach the event. As such,
have kept much of what the blend gave.

Another warm front tries to enter the area late in the week and
bring the chances for rain back into the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1144 AM CDT Sun Jul 10 2016

Showers and storms will bring periods of mvfr to local ifr
conditions through mid afternoon. Then, expect return to mainly
vfr conditions rest of taf cycle. Additional showers and storms
cannot be totally ruled out tonight, mainly near to north of
Highway 20 that could affect DBQ, but confidence too low for any
mention at this time. In addition, some fog potential exists
overnight through daybreak with pooling of low level moisture
aided by recent rains in some areas. However, anticipate east to
southeast winds 5-10 kts tonight, which may keep boundary layer
stirred or mixed just enough to preclude much development thus
confidence on fog occurrence is low. Winds variable and possibly
gusty near storms, will become predominately sustained from the
southeast at 10-15 kts with higher gusts to 25 kts possible for
a time later this afternoon. Tonight, winds will be from the east
and southeast at 5-10 kts. Monday will see winds increasing from
the south at 10-20 kts.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...McClure
Hazardous weather outlook, Jul 10, 7:42 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT SUN JUL 10 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
842 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY OVER PORTIONS OF THE OUTLOOK
AREA...ESPECIALLY PORTIONS OF EASTERN IOWA. THE MAIN THREAT FROM
THESE STORMS WILL BE STRONG GUSTY WINDS...LIGHTNING AND BRIEF
TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY NIGHT THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS.
CURRENTLY...CONDITIONS APPEAR MARGINAL TO LOW AND THE TIMING UNCERTAIN
FOR SEVERE STORMS. THE RISK OF DAMAGING WINDS WOULD BE THE PRIMARY SEVERE
WEATHER CONCERN. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

FRIDAY NIGHT AND SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS. CONDITIONS
ARE TOO UNCERTAIN TO ASSESS ANY SEVERE RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Jul 10, 9:19 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT SUN JUL 10 2016

IAC011-095-113-101615-
LINN-IOWA-BENTON-
1019 AM CDT SUN JUL 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LINN...NORTHERN IOWA
AND BENTON COUNTIES UNTIL 1115 AM CDT...

AT 1017 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TROY MILLS TO 6 MILES NORTH OF GRINNELL...AND
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO AROUND 50 MPH IS LIKELY WITH THE STRONGEST STORMS.
IN ADDITION...SMALL HAIL IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...VINTON...MARENGO...MARION...HIAWATHA...ROBINS...
BELLE PLAINE...CENTER POINT...FAIRFAX...ATKINS...WALFORD...URBANA...
SPRINGVILLE...PALO...SHELLSBURG...VICTOR...NEWHALL...WALKER...
BLAIRSTOWN AND VAN HORNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 218.
 INTERSTATE 380 BETWEEN MILE MARKERS 12 AND 46.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4210 9230 4230 9189 4230 9175 4200 9136
      4186 9166 4186 9183 4178 9183 4156 9230
TIME...MOT...LOC 1517Z 308DEG 25KT 4231 9172 4183 9271

MCCLURE
Local storm report, Jul 10, 1:34 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       BRIGHTON                41.17N 91.82W
07/10/2016  M1.10 INCH       WASHINGTON         IA   CO-OP OBSERVER

            RAIN FELL IN LESS THAN 45 MINUTES.

&&

DC
Special weather statement, Jul 10, 1:56 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT SUN JUL 10 2016

IAC111-177-MOC045-199-102100-
LEE-VAN BUREN-CLARK-SCOTLAND-
256 PM CDT SUN JUL 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LEE...
SOUTHEASTERN VAN BUREN...CLARK AND EASTERN SCOTLAND COUNTIES UNTIL
400 PM CDT...

AT 253 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BONAPARTE TO NEAR SOUTH GORIN...AND MOVING EAST
AT 25 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THEST STORMS...WITH OVER AN INCH OF
RAIN POSSIBLE IN LESS THAN AN HOUR. THIS MAY LEAD TO PONDING OF
WATER ON ROADS AND IN LOW LYING OR POORLY DRAINED AREAS. FREQUENT
LIGHTNING WILL ALSO OCCUR. IN ADDITION...STRONG GUSTY WINDS TO 40
MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
FORT MADISON...KAHOKA...MONTROSE...WAYLAND...WYACONDA...RUTLEDGE...
LURAY...SOUTH GORIN...GRANGER...ST. FRANCISVILLE...CROTON...
NEW BOSTON...WINCHESTER...FARMINGTON...REVERE...ARBELA...
MOUNT STERLING...AZEN...SUMMITVILLE AND KEOKUK AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4029 9195 4030 9207 4031 9215 4068 9202
      4060 9136 4055 9141 4054 9141 4053 9139
      4025 9152 4025 9160
TIME...MOT...LOC 1953Z 272DEG 21KT 4063 9181 4037 9199

MCCLURE
Local storm report, Jul 10, 1:59 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       2 SW NEW LONDON         40.91N 91.43W
07/10/2016  M0.75 INCH       HENRY              IA   TRAINED SPOTTER

            FELL IN 25 MINTUES.

&&

DC
Special weather statement, Jul 10, 1:59 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT SUN JUL 10 2016

ILC071-131-187-102100-
WARREN-HENDERSON-MERCER-
259 PM CDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...NORTHEASTERN
HENDERSON AND SOUTHEASTERN MERCER COUNTIES UNTIL 400 PM CDT...

AT 259 PM CDT...A STRONG THUNDERSTORM WAS NEAR SEATON...OR 7 MILES
SOUTH OF ALEDO...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BURGESS AROUND 310 PM CDT.
  LAKE WARREN AROUND 315 PM CDT.
  NORTH HENDERSON AROUND 335 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE COLDBROOK...OGLE...
ELEANOR...MERCER COUNTY FAIRGROUNDS...BIG RIVER STATE
FOREST...GERLAW... SUNBEAM...ALEXIS AND BALD BLUFF.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4100 9079 4100 9093 4107 9091 4123 9087
      4114 9044 4091 9044
TIME...MOT...LOC 1959Z 285DEG 19KT 4110 9074

MCCLURE
Local storm report, Jul 10, 2:25 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     4 W LITTLE YORK         41.01N 90.82W
07/10/2016                   HENDERSON          IL   TRAINED SPOTTER

            WIND FLATTENED A SWATH OF CORN NEAR THIS LOCATION.
            ESTIMATED WIND SPEEDS OF 50 MPH.

&&

DC

The radar

The Quad Cities radar (KDVN), 163 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 10, 2:28 PM CST
Where
Clark County, Kahoka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.420, -91.720

A public report received via facebook of a small tree that was 4 to 6 inches in diameter which was snapped near the base. The time of the event was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653937.